Oklahoma, 2024

Damaging Winds in Oklahoma, June 28, 2024

June 28, 2024 · NWS OUN · 3 events in 1 county or zone

A slowly decaying complex of thunderstorms moved from south-central Kansas into northern Oklahoma during the early morning of the 28th. Despite the intensity trend (downward), a few severe-caliber wind gusts were measured by surface observing platforms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A slowly decaying complex of thunderstorms moved from south-central Kansas into northern Oklahoma during the early morning of the 28th. Despite the intensity trend (downward), a few severe-caliber wind gusts were measured by surface observing platforms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 27, 9:36 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 27, 9:36 PM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1036 PM CDT Thu Jun 27 2024

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 202 PM CDT Thu Jun 27 2024

Storms are expected to move into portions of western and northern
Oklahoma this afternoon and evening. The environment ahead of
these storms will be characterized by surface-based instability of
~2000 J/kg and weak deep-layer. Another afternoon of deep mixing
will foster downdraft CAPE of over 1000 J/kg. That being said, any
stronger storm that moves into this environment will have the
potential for large hail and damaging wind gusts.

Storms may continue through the overnight hours across northern
Oklahoma, but are expected to weaken especially after sunset. The
main hazard will be damaging wind gusts with these storms. A heat
advisory will be in effect areawide Friday afternoon with heat
indices of up to 110 F. Storms are again possible Friday afternoon
across far northern Oklahoma. A few strong to severe storms are
possible with large hail and damaging winds as the primary
hazards.

Bunker

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 202 PM CDT Thu Jun 27 2024

Prolonged heat will continue into the weekend, with heat
headlines likely on Saturday. Thunderstorm chances will pick up
Saturday afternoon and into the overnight hours. Showers and
thunderstorms may be ongoing across the northern third/half of
Oklahoma Sunday morning, with an outflow boundary/cold front
located farther south. Somewhat cooler temperatures are expected
behind the boundary Sunday afternoon, but humidity will be keep
heat index values high areawide. The center of a mid-level ridge
is expected to build over Oklahoma Sunday, so afternoon
thunderstorm development along the residual surface boundary will
be low.

The ridge is expected to build eastward on Monday, but still
close enough to bring dry conditions and triple digit heat to much
of the area. The center of the ridge during this period is
expected to be across the southeastern U.S. Ensemble guidance
suggest 850 mb temperatures in the 25-30 C range, so triple digit
heat will continue. With the ridge displaced to the east, evening
thunderstorms will be possible across mainly northwest Oklahoma,
but chances are still on the low side.

&&

.AVIATION...
(06Z TAFS)
Issued at 1032 PM CDT Thu Jun 27 2024

VFR ceilings will continue this TAF period with high and mid
clouds. S and SE winds will continue overnight except for the
potential for a brief shift in winds with any outflow boundaries.
Winds will then become S to SW Friday and gusty. LLWS also
expected in northern OK overnight into Fri morning. Showers/storms
will move across portions of the area overnight into early Friday
with highest chances in northern OK. Additional showers/storms
could be possible late Fri afternoon/evening in NW OK.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76 101  79  99 /  10   0   0  20
Hobart OK         78 105  81 101 /  20   0  10  20
Wichita Falls TX  79 104  80 102 /   0   0   0   0
Gage OK           77 105  73  97 /  60  10  30  20
Ponca City OK     76 103  77  97 /  30  20  20  30
Durant OK         74  99  78  98 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from 11 AM to 9 PM CDT Friday for OKZ004>048-
     050>052.

TX...Heat Advisory from 11 AM to 9 PM CDT Friday for TXZ083>090.

&&

SHORT TERM...13
LONG TERM....06
AVIATION...25
Hazardous weather outlook, Jun 27, 8:45 PM CST, 3 hours 35 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
945 PM CDT Thu Jun 27 2024

OKZ004>048-050>052-TXZ083>090-290245-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
945 PM CDT Thu Jun 27 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Rest of Tonight...

.Thunderstorms...
Thunderstorms will move into northwest and maybe west central
Oklahoma. These thunderstorms could be strong to severe with a
threat of damaging wind gusts and hail. The threat for severe
weather should gradually decrease as the storms move to the east-
southeast tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Heat...
The combination of heat and humidity will lead to heat index
values of 105 to 110 degrees or higher across most areas through
Saturday. If you have plans for strenuous outdoor activities, or
work outside, plan for frequent breaks and stay hydrated.

.Thunderstorms...
There are chances for thunderstorms across parts of northern
Oklahoma on Friday. There are higher chances of thunderstorms
during the upcoming weekend, especially across northern half of
Oklahoma. The most intense thunderstorms could be strong to severe
with a threat for damaging wind gusts and hail.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, Jun 27, 8:23 PM CST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Norman OK
923 PM CDT Thu Jun 27 2024

OKZ004-280300-
Harper OK-
923 PM CDT Thu Jun 27 2024

...Strong thunderstorms will impact portions of northwestern Harper
County through 1000 PM CDT...

At 923 PM CDT, Doppler radar was tracking the leading edge of winds
from strong thunderstorms along a line extending from 7 miles
southeast of Englewood to 7 miles north of Slapout. Movement was east
at 15 mph.

HAZARD...Wind gusts of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Laverne and Rosston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9955 3668 9987 3668 10000 3700 10000
TIME...MOT...LOC 0223Z 269DEG 13KT 3698 9986 3673 10011

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

..speg.
Special weather statement, Jun 27, 10:52 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Norman OK
1152 PM CDT Thu Jun 27 2024

OKZ004-009-280515-
Harper OK-Ellis OK-
1152 PM CDT Thu Jun 27 2024

...Strong thunderstorms will impact portions of northwestern Ellis
and central Harper Counties through 1215 AM CDT...

At 1151 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from 7 miles northeast of Slapout Oklahoma to
near Lipscomb Texas. Movement was northeast at 50 mph. Winds over 50
mph have been reported west of Lipscomb Texas.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Shattuck, Laverne, Buffalo, Gage, May, Rosston, Selman, and Catesby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3694 9942 3659 9959 3659 9961 3657 9961
      3627 9975 3623 10000 3686 10000 3697 9943
TIME...MOT...LOC 0451Z 242DEG 42KT 3671 10005 3623 10032

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

..speg.

The radar

The Vance AFB radar (KVNX), 90 km away, was scanning. The volume nearest the first event began at 06:19 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Woodward

When
June 28, 12:20 AM CST
Where
Woodward County, 17.17 mi N of Mooreland Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.726, -99.142

Freedom (FREE) Mesonet observation.

Thunderstorm Wind, Woodward

When
June 28, 12:20 AM CST
Where
Woodward County, 1.56 mi WSW of Woodward
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.423, -99.417

Woodward (WOOD) Mesonet observation.

Thunderstorm Wind, Woodward

When
June 28, 12:25 AM CST
Where
Woodward County, 1.56 mi WSW of Woodward
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.423, -99.417

Woodward (WOOD) Mesonet observation.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1192538, 1192539, 1192540.